Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Space of subcontinua of a 2-dimensional continuum is infinite dimensional


Authors: Michael Levin and Yaki Sternfeld
Journal: Proc. Amer. Math. Soc. 125 (1997), 2771-2775
MSC (1991): Primary 54B20, 54F15, 54F45
DOI: https://doi.org/10.1090/S0002-9939-97-04172-5
MathSciNet review: 1425131
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ be a metric continuum and let ${\mathcal C}(X)$ denote the space of subcontinua of $X$ with the Hausdorff metric. We settle a longstanding problem showing that if $\dim X = 2$ then $\dim {\mathcal C}(X)= \infty $. The special structure and properties of hereditarily indecomposable continua are applied in the proof.


References [Enhancements On Off] (What's this?)

  • 1. R. H. Bing, Higher-dimensional hereditarily indecomposable continua, Trans. AMS, 71(1951), 267-273. MR 13:265c
  • 2. A. N. Dranishnikov, D. V. Repovs and T. V. Schepin, On approximation and embedding problems for cohomological dimension, Top. and Appl., 55(1994), 67-86. MR 94m:55001
  • 3. H. Kato, The dimension of hyperspaces of certain 2-dimensional continua, Top. and Appl., 28(1988), 83-87. MR 89b:54012
  • 4. J. L. Kelley, Hyperspaces of a continuum, Trans. AMS, 52(1942), 22-36. MR 3:315b
  • 5. K. Kuratowski, Topology, Vol. 2, Academic Press, 1968. MR 41:4467
  • 6. S. B. Nadler Jr., Hyperspaces of sets, Marcel Dekker, 1978. MR 58:18330

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 54B20, 54F15, 54F45

Retrieve articles in all journals with MSC (1991): 54B20, 54F15, 54F45


Additional Information

Michael Levin
Affiliation: Department of Mathematics, Haifa University, Mount Carmel, Haifa 31905, Israel
Email: levin@mathcs2.haifa.ac.il

Yaki Sternfeld
Affiliation: Department of Mathematics, Haifa University, Mount Carmel, Haifa 31905, Israel
Email: yaki@mathcs2.haifa.ac.il

DOI: https://doi.org/10.1090/S0002-9939-97-04172-5
Keywords: Hyperspaces, hereditarily indecomposable continua, $2$-dimensional continua
Received by editor(s): February 4, 1995
Received by editor(s) in revised form: March 31, 1996
Communicated by: James West
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society